Alert archive / Wisconsin / Frost Advisories in 2020

Frost Advisory 9, NWS La Crosse, WI

September 18, 20205 counties in Wisconsin

NWS La Crosse, WI issued this frost advisory at Sep 18, 2020, 1:37 PM CDT for 5 counties in Wisconsin. It took effect at Sep 19, 2020, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2020, 1:37 PM CDT (18:37 UTC)
In effect from
Sep 19, 2020, 1:00 AM CDT
Expired
Sep 19, 2020, 8:00 AM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS73 KARX 181837
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
137 PM CDT Fri Sep 18 2020

WIZ029-034-042>044-190245-
/O.NEW.KARX.FR.Y.0009.200919T0600Z-200919T1300Z/
Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Neillsville, Black River Falls, Sparta, 
Tomah, Mauston, and Friendship
137 PM CDT Fri Sep 18 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Clark, Jackson, Monroe, Juneau and Adams Counties.

* WHEN...From 1 AM to 8 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Peters
3 follow-up statements
453 
WWUS73 KARX 190319
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1019 PM CDT Fri Sep 18 2020

WIZ029-034-042>044-191300-
/O.CON.KARX.FR.Y.0009.200919T0600Z-200919T1300Z/
Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Neillsville, Black River Falls, Sparta, 
Tomah, Mauston, and Friendship
1019 PM CDT Fri Sep 18 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT SATURDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Clark, Jackson, Monroe, Juneau and Adams Counties.

* WHEN...From 1 AM to 8 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
651 
WWUS73 KARX 190721
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
221 AM CDT Sat Sep 19 2020

WIZ029-034-042>044-191300-
/O.CON.KARX.FR.Y.0009.000000T0000Z-200919T1300Z/
Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Neillsville, Black River Falls, Sparta, 
Tomah, Mauston, and Friendship
221 AM CDT Sat Sep 19 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures early this morning will range from the upper
  20s to mid 30s. This result in areas to widespread frost.

* WHERE...Monroe, Juneau, Adams, Jackson and Clark Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Boyne
733 
WWUS73 KARX 191253
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
753 AM CDT Sat Sep 19 2020

WIZ029-034-042>044-191400-
/O.EXP.KARX.FR.Y.0009.000000T0000Z-200919T1300Z/
Clark-Jackson-Monroe-Juneau-Adams-
Including the cities of Neillsville, Black River Falls, Sparta, 
Tomah, Mauston, and Friendship
753 AM CDT Sat Sep 19 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures will continue to increase this morning. As a result,
the Frost Advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Sep 18, 12:03 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 18, 12:03 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1203 PM CDT Fri Sep 18 2020

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Fri Sep 18 2020

At 3 AM, clouds were moving west southwest off of Lake Michigan
this morning. These clouds have spread as far as west as Adams,
Juneau, Monroe, Vernon, and Richland counties. Elsewhere, skies
were mostly clear. Temperatures early this morning ranged from 30F
Medford WI to 48F at Prairie du Chien WI.

For today, there is much uncertainty on how to handle the lake
effect clouds. The GFS, NAM, and RAP have these clouds, but they
handle them differently. The GFS and RAP have these clouds
spreading into areas along and south of Interstate 90 this morning
and lingering there through the afternoon. Meanwhile, the NAM
would have these clouds covering most of the area this morning and
lingering through the afternoon. Looking at the MOS, most of them
suggest that these clouds will scatter out this afternoon. For
now have the highest cloud percentages along and south of I-94
for this morning and then scatter them out this afternoon.
However, confidence is low that the clouds will indeed scatter out.
If these clouds linger, this would impact high temperatures for
today. Currently have high temperatures ranging from the mid- 50s
to mid- 60s. If these clouds persist, these high temperatures
will likely remain in the mid and upper 50s.

For tonight, confidence remains low on the clouds. Many of the
model guidance keep clouds over the area. Meanwhile, the MOS have
clear to partly cloudy skies. These clouds will have an impact on
whether another Frost Advisory will be needed in central and
north-central Wisconsin.

.LONG TERM...(Saturday through Thursday)
Issued at 315 AM CDT Fri Sep 18 2020

On Saturday, the low clouds (around 850 mb) will advect north and
northeast during the morning as the winds become southerly on the
backside of the surface high. Meanwhile, during the afternoon,
the smoke from the western US fires will move into the area from
the west and northwest. This smoke will be aloft, so not
anticipating any issues with air quality.

On both Sunday and Monday afternoons, the ECMWF ensemble members
are in good agreement that the winds will gust into the 25 to 35
knot range. This has been a very consistent signal for several
days. Due to this, the NBM wind gusts were increased by 5 to 10
mph.

Weak cold fronts will move through the area on Monday and
Wednesday. These fronts may produce some light rain with their
passage, but with many of the ECMWF members remaining dry
confidence remains low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1203 PM CDT Fri Sep 18 2020

VFR conditions are expected through the TAF period. The developing
afternoon scattered cumulus may become broken at times, but will
remain in VFR. Cloud cover should decrease tonight with the loss of
surface heating. Light winds from the east today will become more
southerly tonight, and gusts near 20 knots are possible at KRST
later tomorrow morning. An elevated layer of smoke looks to move in
from the west by tomorrow afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Peters
Hazardous weather outlook, Sep 18, 3:26 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
326 AM CDT Fri Sep 18 2020

WIZ017-029-034-042>044-191100-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
326 AM CDT Fri Sep 18 2020

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...Today and Tonight

Areas of frost will be possible tonight, mainly along and north
of the Interstate 94 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-191100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
326 AM CDT Fri Sep 18 2020

This Hazardous Weather Outlook is for portions of north central
and northeast Iowa...southeast Minnesota...southwest and west
central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

Nearby

Frost Advisories in Wisconsin, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.